2 Mesogeion Avenue , 115 27 Athens, Building C, 2nd Floor.
Tel: 0030 210-7702861
Fax: 0030 210-7702861
Tumor lysis syndrome (TLS) is a well recognized complication of haematological malignancies. It also occurs occasionally in patients with large solid tumors. Metabolic disturbances associated with TLS include hyperkalaemia, hyperphosphataemia, hypocalcaemia and hyperuricaemia. Without treatment, TLS can lead to life-threatening complications such as cardiac dysfunction, nephropathy and acute renal failure. TLS usually occurs when invasive chemotherapy is started, but it may occur due to rapid growth of the tumor itself. TLS is an important complication that nurses should take into serious consideration. Patients who are at great risk of TLS must be recognized as soon as possible by the oncology nurses. These patients need to be subjected to monitoring of their electrolyte levels and their heart and kidney function. Oncology nurses must be alerted to recognize those patients who are at high risk of developing TLS, in order to ensure that they receive the appropriate treatment for their cancer without serious complications.
|Category:||Volume 49, N 4|
|Authors:||Pantelis Perdikaris , Vasiliki Matziou|